Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 107, NWS Northern Indiana

June 13, 2004Huntington County, Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2004, 2:03 PM EST for Huntington County, Whitley County, Indiana. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2004, 2:03 PM EST (19:03 UTC)
Expired
Jun 13, 2004, 3:00 PM EST
In force
57 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Huntington County, IN, Whitley County, IN

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:08 PM ESTTSTM WND DMG6 Se South Whitley, INBARN ROOF BLOWN OFF.
Jun 13, 2:08 PM ESTHAIL 0.756 Se South Whitley, IN
Jun 13, 2:25 PM ESTHAIL 0.757 Se Columbia City, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:40 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 131903
SVRIWX
INC069-183-132000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EST SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGTON COUNTY IN INDIANA
  WHITLEY COUNTY IN INDIANA

* UNTIL 300 PM EST

* AT 203 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF SOUTH WHITLEY...MOVING EAST AT
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LARWILL
  COLUMBIA CITY
  ROANOKE
  TRI-LAKES
  CHURUBUSCO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4067 8535 4067 8564 4101 8565 4101 8568
          4129 8566 4127 8535

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:00 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 13, 1:00 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST SUN JUN 13 2004

.AVIATION...
LINE OF SHOWERS WILL MOVE EAST TOWARD FWA THIS AFTERNOON AND WILL
LIKELY BE MORE DEVELOP LATER THIS AFTERNOON TOWARD SBN AS WIND SHIFT
MOVES ACROSS REGION BENEATH SFC LOW OVER WI. STILL EXPECTING SCT
TSTMS AND COVERAGE STILL LOOKS TO BE LOW ENOUGH TO KEEP OUT OF TAFS.
WILL NEED TO MONITOR AS THE AFTERNOON GOES ON. VFR BKN CIGS TONIGHT
WITH SHOWERS ENDING BY 03Z AND JUST SOME HAZE INTO THE MORNING. NEXT
BATCH OF STORMS WILL ARRIVE BY AFTERNOON BUT WITH UNCERTAINTY LEFT
OUT OF TAFS FOR NOW.
&&

.PREVIOUS DISCUSSION...
SHORT TERM
TODAY AND TONIGHT

FORECAST CONCERN WILL BE CHANCE FOR PRECIP AND RISK FOR ADDITIONAL
FLOODING.

SYNOPTIC FEATURES ARE HARD TO PICK OUT AS OF 6Z...BUT APPEARS TO BE
A WIND SHIFT BOUNDARY LYING GENERALLY FROM EASTERN IOWA TO CENTRAL
INDIANA. SOME POOLING OF 70 DEWPOINTS HAS OCCURRED ACROSS PORTIONS
OF NORTHERN INDIANA IN AREA OF SOME LOW LVL CONVERGENCE. MAIN LOW
LEVEL JET HAS SETUP IN IOWA ONCE AGAIN WITH CONVECTION CONTINUING
THERE INTO MO AND WESTERN ILLINOIS. BIG QUESTIONS ARE WILL ANYTHING
FIRE INTO THIS MORNING NEAR THE BOUNDARY...OR WILL THE MAIN SHOW
HAVE TO WAIT UNTIL THE MCS IN IA/MO...OR THE REMNANTS OF IT...MOVE
INTO THE AREA FORM LATE MORNING ON. CURRENT THINKING IS IF
CONVECTION HASNT ALREADY DEVELOPED...IT PROBABLY WONT THE
REMAINDER OF TONIGHT(SAT NGT). WILL THEREFORE OPT TO GO WITH CHC
WORDING FOR THE FIRST PART OF THE AM. EXPECTING AT LEAST SOME
SUNSHINE THIS MORNING...WHICH WILL ALLOW MODERATE INSTABILITY TO BE
IN PLACE PRIOR TO ANY CONVECTION MOVING IN. THIS COMBINED WITH A 300
RRQ OF 300 MB 85 KT JET STREAK MOVING OVER THE AREA ALL SPELL OUT A
DECENT CHANCE FOR STORMS THIS AFTERNOON AND EVENING. GIVEN THIS AND
PWATS REMAINING AT 1.5 OR HIGHER...WILL EXTEND THE FLOOD WATCH
THROUGH 6 PM EST FOR THE CURRENT WATCH AREA AND ADD MENTION OF HEAVY
RAIN FOR THIS AFTN/EVE. DAY SHIFT MAY NEED TO EXTEND EVEN FURTHER
DEPENDING ON PRECIP TRENDS. AS FOR SVR WX...AREA IN SLGT RISK ON NEW
DAY1 OUTLOOK...WHICH LOOKS REASONABLE. WILL HOLD OFF ON MENTION IN
GRIDS/ZONES FOR NOW...BUT HIT HARD IN HWO. PRECIP MAY CONTINUE INTO
THE OVERNIGHT HOURS AS LOW LEVEL JET SETS UP OVER THE AREA WITH NOSE
OF IT MOVING INTO MICHIGAN AND OHIO LATER TONIGHT. WILL JUST KEEP
CHC POPS OVERNIGHT FOR NOW.

IN REGARDS TO TEMPS TODAY...WITH 850 MB TEMPS AROUND +16
C...EXPECTED CLOUD CVR/PRECIP THIS AFTERNOON AND HIGHER
DEWPOINTS...HIGHS IN THE LOW-MID 80S STILL LOOK GOOD AND MATCH UP
PRETTY WELL WITH GUIDANCE. LOWS TONIGHT WILL ONLY FALL BACK INTO THE
UPR 60S AND POSSIBLY EVEN ONLY IN THE LOW 70S.

LONG TERM
MONDAY THROUGH SATURDAY. FEW CHANGES NEEDED TO GOING ZONES. BROAD
TROF SLOW TO MOVE EAST BUT ON WEDNESDAY SHOULD SEE PASSAGE. BOUNDARY
UNTIL THEN WILL WAVER JUST NORTH OF FORECAST AREA. KEPT TUESDAY
NIGHT DRY HOWEVER LOW CONFIDNCE WITH EXACT TIMING OF CONVECTIVE
COMPLEXES DIFFICULT AT BEST. BETTER CHANCES APPEAR TO BE MONDAY IN
MODERATE INSTABILITY AND AGAIN ON WEDNESDAY WITH FRONTAL PASSAGE.
HAVE BUMPED TEMPS A FEW MONDAY AND TUESDAY WITH MODEL CONSENSUS
KEEPING FORECAST AREA IN WARM SECTOR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 PM EST SUNDAY FOR ZONES
INZ003>INZ009...INZ012>INZ018...INZ020...INZ022>027...INZ032>034.

MI...FLOOD WATCH UNTIL 600 PM EST SUNDAY FOR ZONES MIZ077>079.

OH...FLOOD WATCH UNTIL 600 PM EST SUNDAY FOR ZONES
OHZ001>OHZ002...OHZ004>OHZ005...OHZ015>OHZ016...OHZ024>OHZ025.

&&
Hazardous weather outlook, Jun 13, 5:01 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EST SUN JUN 13 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
501 AM EST SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH HEAVY RAINFALL CAUSING SOME FLOODING ARE EXPECTED
THIS AFTERNOON AND EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ARE POSSIBLE WITH THE STORMS. ADDITIONALLY, SEVERE STORMS WITH HAIL
TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NIGHT. THERE IS A
SLIGHT CHANCE THAT THE STORMS MAY BE SEVERE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
AGAIN MONDAY AND TUESDAY. SPOTTERS ARE ALSO URGED TO REPORT FLOODING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:25 PM ESTFlash Flood WarningIWXCass, Miami2 hr
Jun 13, 1:30 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash60 min
Jun 13, 2:00 PM ESTFlash Flood WarningIWXWabash60 min
Jun 13, 2:20 PM ESTSevere Thunderstorm WarningIWXAllen55 min
Jun 13, 3:10 PM ESTSevere Thunderstorm WarningIWXWhitley50 min
Jun 13, 3:30 PM ESTFlash Flood WarningIWXAllen, Whitley2 hr
Jun 13, 3:57 PM ESTSevere Thunderstorm WarningIWXHuntington63 min
Jun 13, 4:09 PM ESTSevere Thunderstorm WarningIWXAllen51 min
Jun 13, 4:37 PM ESTSevere Thunderstorm WarningIWXAdams, Wells38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.